Alert archive / Florida / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Mar 26, 2016, 7:41 AM CDT for Geneva County, Houston County, Alabama; 7 counties in Florida; Early County, Miller County, Seminole County, Georgia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2016, 7:41 AM CDT (12:41 UTC)
- Expired
- Mar 26, 2016, 4:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
Counties Geneva County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Early County, GA, Miller County, GA, Seminole County, GA
The radar
The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WGUS62 KTAE 261241 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 841 AM EDT SAT MAR 26 2016 ...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH THIS AFTERNOON... .A STRENGTHENING CLUSTER OF STORMS OVER THE NORTHEAST GULF WILL MOVE INLAND THROUGH THIS AFTERNOON. WITH ONE TO TWO INCHES OF RAIN POSSIBLE WITHIN INDIVIDUAL EMBEDDED THUNDERSTORMS...AND THE POTENTIAL FOR SEVERAL STORMS TO IMPACT A SINGLE LOCATION...THE POTENTIAL EXISTS FOR ISOLATED FLASH FLOODING. ALZ068-069-FLZ007>014-108-112-114-GAZ142-143-155-262100- /O.NEW.KTAE.FF.A.0002.160326T1241Z-160326T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GENEVA-HOUSTON-NORTH WALTON-CENTRAL WALTON-HOLMES-WASHINGTON- JACKSON-INLAND BAY-CALHOUN-INLAND GULF-SOUTH WALTON-COASTAL BAY- COASTAL GULF-EARLY-MILLER-SEMINOLE- INCLUDING THE CITIES OF...GENEVA...HARTFORD...SAMSON...SLOCOMB... MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB... COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...INWOOD...HUDSON... BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA... GRACEVILLE...MALONE...SNEADS...PANAMA CITY...CALLAWAY... LYNN HAVEN...UPPER GRAND LAGOON...BLOUNTSTOWN...WHITE CITY... PORT ST. JOE...WEWAHITCHKA...DOUGLASVILLE...BLAKELY...COLQUITT... DONALSONVILLE 841 AM EDT SAT MAR 26 2016 /741 AM CDT SAT MAR 26 2016/ ...A FLASH FLOOD WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE WEST OF THE APALACHICOLA RIVER...EXTREME SOUTHEAST ALABAMA...AND EXTREME SOUTHWEST GEORGIA. * UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON * WIDESPREAD 1 TO 2 INCHES OF RAIN EXPECTED WITH ISOLATED AMOUNTS AS HIGH AS 4 TO 5 INCHES. THESE TOTALS ARE IN ADDITION TO AROUND 2 INCHES OF RAIN THAT FELL YESTERDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HARRIGAN
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Mar 26, 5:38 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 26, 5:38 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 638 AM EDT SAT MAR 26 2016 .Aviation... [Through 12Z Sunday] Early in the period, we will see MVFR ceilings with pockets of IFR. Shower and thunderstorms will be numerous during the daylight hours. Ceilings will improve to VFR in most areas by afternoon. A quick return to IFR is then expected this evening. && .Prev Discussion [400 AM EDT]... .Near Term [Through Today]... A stationary surface front is draped across the northwest portions of the forecast area. Deep layer southwesterly flow will continue across the forecast area today with PW increasing to 1.7" or so, which is well above seasonal levels. Periods of heavy rain appear likely today with widespread 2-inch totals. We still feel that we can handle this much rain and that the primary threat for flooding will materialize on Sunday. More on that in the next section. we plan to hold off on any flood watches for now. SPC has included the southeastern half of the forecast area in a marginal risk for severe storms with marginally severe wind gusts the primary threat. We concur with this thinking locally although local ECAMs indicate the greatest threat will be close to the coast. .Short Term [Tonight Through Monday]... At the upper levels, a broad longwave trough lies across the central CONUS with a dissipating shortwave currently over the central Rockies. This shortwave trough will swing across the central Plains tonight and lift to the Great Lakes region by Monday. At the lower levels, a stationary boundary is draped across the southern CONUS and will stay more or less in place through Sunday night. Off to the west, a disturbance is forecast to develop across the central Plains, steered by the upper level shortwave, lifting to the northeastern CONUS, finally sweeping our stationary boundary off the the east by Monday. The main threat with these storms remains the heavy rain potential. Recent model runs have shifted the highest rainfall totals toward the northern Florida border and are split between maintaining high QPF totals and lowering them. Therefore, have deferred the decision on a flash flood watch to the day shift in the hopes that the models may come into better alignment with their totals in the morning runs. At this time, the totals for tonight through Sunday night are around 2 to 3 inches, which would cause flooding of low lying areas, but wouldn't cause widespread areal flooding or flash flooding. However, given how saturated the soils will be from three previous days of rain and given the potential for storms training over the same areas, we could see higher totals double the current forecast, which could cause localized flash flooding. The environment is not particularly favorable for severe weather on Sunday. Instability will be a limiting factor, with CAPE of 500 J/kg or less over most of the area and peaking around 500-900 J/kg over the eastern Big Bend. Shear will be moderate, with about 20 kts 0-3km shear. With this low level shear along the frontal boundary, an isolated tornado cannot be ruled out and thus the Storm Prediction Center has placed us under a marginal risk of severe weather for Sunday. Additionally, with saturated soils from the recent rainfall, we may see trees falling with sub-severe (<60 MPH) winds. .Long Term [Monday Night Through Saturday]... Early in the week high pressure will prevail and we'll have a brief relief from the rain with clearing skies and highs warming to the upper 70s to low 80s and lows dipping into the 50s. Around mid-week however, a potent upper level +PV anomaly will surge south into the central Plains and develop a strong (<1000 mb) surface low and corresponding cold front. This system is poised to sweep across the eastern CONUS late in the week, bringing a return of rain and the potential for severe weather for our area Thursday through Friday. .Marine... Southeast winds will prevail through Sunday then become northwesterly Monday as a cold front passes. High pressure will briefly be in place early in the week before another cold front approaches the area. Ahead of this second front, winds will approach cautionary levels Wednesday. .Fire Weather... Wetting rains are expected for most of the area through the weekend. Drier air will move in Monday but RH values will stay above critical thresholds. .Hydrology... Widespread 3 to 5 inches of rain are expected through Sunday night on top of the 1 to 3 inches we've gotten over the past 48 hours. Around 1 to 2 inches of it will come today, with another 2 to 3 inches expected on Sunday. Both days isolated higher amounts double the widespread averages are possible (especially tomorrow). A flash flood watch may be issued today for expected impacts on Sunday. Regarding river flooding, the highest impacts will likely be felt across the Florida Panhandle and into extreme southern Georgia. Ensemble guidance is most likely underestimating rainfall amounts and still forces many rivers in these areas into action stage. The Choctawhatchee, Shoal, and Apalachicola are already in action stage and should be expected to at least reach minor flood stage. Levels could creep even higher in these basins should they be impacted by the isolated higher amounts. Depending on the exact locations of heaviest rain, the Ochlockonee may also reach flood stage when all is said and done. && .Preliminary Point Temps/PoPs... Tallahassee 77 67 76 65 81 / 90 60 90 80 20 Panama City 72 67 71 65 74 / 90 70 90 70 20 Dothan 76 65 73 62 77 / 80 70 90 60 10 Albany 76 65 75 62 79 / 80 70 90 70 10 Valdosta 75 66 76 64 80 / 90 50 90 80 20 Cross City 80 67 79 66 80 / 70 20 60 70 30 Apalachicola 73 67 73 66 75 / 90 60 80 70 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AL...NONE. GM...NONE. && NEAR TERM...WOOL SHORT TERM...MOORE LONG TERM...MOORE AVIATION...WOOL MARINE...MOORE FIRE WEATHER...WOOL HYDROLOGY...MOORE/HARRIGAN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:46 AM CDT | Special Weather Statement | TAE | Dale | 44 min |
| Mar 25, 10:04 PM CDT | Special Marine Warning | TAE | 56 min | |
| Mar 26, 6:43 AM CDT | Small Craft Advisory | TAE | 8 hr | |
| Mar 26, 7:13 AM CDT | Special Marine Warning | TAE | 92 min | |
| Mar 26, 8:28 AM CDT | River Flood Warning | TAE | Walton, Washington | 16 days |
| Mar 26, 8:49 AM CDT | Special Marine Warning | TAE | 86 min | |
| Mar 26, 10:37 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 12 hr |
| Mar 26, 11:10 AM CDT | Special Marine Warning | TAE | 50 min | |
| Mar 26, 11:43 AM CDT | Special Marine Warning | TAE | 62 min | |
| Mar 26, 12:22 PM CDT | Special Marine Warning | TAE | 83 min | |
| Mar 26, 1:37 PM CDT | Special Marine Warning | TAE | 113 min | |
| Mar 26, 3:28 PM CDT | Special Marine Warning | TAE | 92 min | |
| Mar 26, 4:52 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 26, 6:20 PM CDT | Special Weather Statement | TAE | Calhoun, Gadsden, Jefferson, Leon, Washington | 55 min |
Nearby
Flash Flood Watches in Florida, 2016Flash Flood Watches in Georgia, 2016Flash Flood Watches in Alabama, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.